Alert archive / West Virginia / Flash Flood Warnings in 2022
Flash Flood Warning 105, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 21, 2022, 9:43 PM EDT for Harrison County, Taylor County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2022, 9:43 PM EDT (01:43 UTC)
- Expired
- Aug 22, 2022, 12:32 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Harrison County, WV, Taylor County, WV
The radar
The Pittsburgh radar (KPBZ), 133 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1676 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 775 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
064
WGUS51 KRLX 220143
FFWRLX
WVC033-091-220445-
/O.NEW.KRLX.FF.W.0105.220822T0143Z-220822T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
943 PM EDT Sun Aug 21 2022
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
East Central Harrison County in northern West Virginia...
Southern Taylor County in northern West Virginia...
* Until 1245 AM EDT.
* At 943 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Clarksburg, Grafton, Bridgeport, McGee, Meadland and Knottsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3932 8027 3939 8021 3938 7994 3933 7995
3926 8020
FLASH FLOOD...RADAR INDICATED
$$
JZ1 follow-up statement
722
WGUS71 KRLX 220432
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1232 AM EDT Mon Aug 22 2022
WVC033-091-220442-
/O.CAN.KRLX.FF.W.0105.000000T0000Z-220822T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harrison WV-Taylor WV-
1232 AM EDT Mon Aug 22 2022
...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL HARRISON AND
SOUTHERN TAYLOR COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3932 8027 3939 8021 3938 7994 3933 7995
3926 8020
$$
SLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 9:41 PM EDT, 2 minutes earlier.
Area forecast discussion, Aug 21, 9:41 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 941 PM EDT Sun Aug 21 2022 .SYNOPSIS... Showers and storms begin the work week along an advancing cold front. Drier and warmer conditions are then expected for the remainder of the work week. && .NEAR TERM /UNTIL 2 AM MONDAY MORNING/... As of 935 PM Sunday... Increased and shifted the PoPs to reflect cluster of thunderstorms to our north. Expecting them to hang around for another hour or two as they are showing signs of deteriorating. Decreased PoPs in the SW corner of the region as there is no thunderstorm formation present in the area. Watching a cluster that is just west of Dickenson County, VA. As of 210 PM Sunday... Convection has little to no trouble blossoming this afternoon and will continue to be the case going into this evening. The atmosphere over the Central Appalachians has gradually destabilized today with ample sunshine, eating away at any capping inversion that transpired this morning. Looking upstream, an eastward propagating upper trough and coincident surface cold front are crossing through the Ohio Valley, denoted with a line of quickly developing thunderstorms. Additional support from shortwaves aloft will yield further development out ahead of the front and will be the primary concentration of strong to severe storms for the late afternoon and evening. Decently strong westerlies aloft will send this line of storms into the western extent of the forecast area a few hours after this discussion is published. Simulated reflectivity then suggests merging precip coverage with diurnally driven activity along the mountains that will then engulf much of the Central Appalachians heading into this evening. Jet enhancement will aid in some storms to reach strong to potentially severe levels, posing a threat for damaging wind gusts. Cloud tops extending higher up into the atmosphere may also tap into cold temperatures aloft that could support instances of hail in the strongest of storms today. As the trough and cold front surge into the area overnight, the potential for showers and storms will be sustained. A gradual decrease in precip coverage takes shape for the start of the work week as the frontal boundary completes its passage. The northern fringes of the forecast area could see the best potential for showers and storms Monday morning, most likely an extension of prolonged convection from overnight, but then finally trailing off at the near/short term forecast break point. Temperatures today will struggle to reach their anticipated highs in the Middle Ohio Valley in response to the inundation of afternoon cumulus and oncoming convection. Slightly cooler weather remains in place on Monday in the wake of the frontal passage. && .SHORT TERM /2 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... As of 230 PM Sunday... Monday night the upper level trough will be weakening while tracking eastward over New York. Widespread showers taper from west to east by Tuesday morning as low pressure system weakens. A few showers will be possible Tuesday afternoon as mid level moisture remains and weak shortwave moves toward the mountains out of Ohio. A surface ridge builds from the west Tuesday night which will allow patchy valley fog to develop. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 230 PM Sunday... A broad upper level trough pattern remains overhead through the end of the week keeping chances of afternoon and evening showers in the forecast. Afternoon temperatures will trend warmer through the end of the weak as a ridge builds from the southwest. There is uncertainty on how much of a hold the ridge will take heading into the weekend. For now, have continued to allow the broad brushed mountain showers through the end of the extended. && .AVIATION /02Z MONDAY THROUGH FRIDAY/... As of 850 PM Sunday... Scattered clouds and TCU across the region with a cluster of showers and thunderstorms in the northern part of our forecast region. Expecting these to make contact with CKB around 0100Z. Monitoring the formation of these thunderstorms as models are indicating there will be scattered thunderstorms this evening across the region. Timing and location is the main disagreement for the models. EKN is currently experiencing a round of showers and there is a cluster of thunderstorms approaching from the south. These will likely dissipate around 0400Z and usher in a brief period of fog. Not expecting long lasting fog. Visibilities will be in the IFR or LIFR range. Expecting this to lift as a stratus deck moves in. Low stratus deck will form tonight around 0800-0900Z and then start to lift off around 1700Z. SCT CU will set in afterwards for our afternoon hours. Once again watching the potential for thunderstorms tomorrow afternoon and evening. Timing and location will be the discrepancy but conditions are favorable for scattered storms. Brief IFR is possible with any thunderstorms. Generally light winds outside of thunderstorms. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY... FORECAST CONFIDENCE: Medium to Low. ALTERNATE SCENARIOS: Timing and location of thunderstorms may vary. Timing, location, and height of stratus deck may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE MON 08/22/22 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H H M M L M M M HTS CONSISTENCY H H H H H H H H H M H H BKW CONSISTENCY H H H H H H H L H H M H EKN CONSISTENCY H H H H H H M M L M M L PKB CONSISTENCY H H H H H H H M H L M H CKB CONSISTENCY H H H H H H H H M L H H AFTER 00Z TUESDAY... Brief IFR in showers and storms Monday evening. IFR fog possible Wednesday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...KH/MEK NEAR TERM...LTC/MEK SHORT TERM...KH LONG TERM...KH AVIATION...LTC
Hazardous weather outlook, Aug 21, 8:58 PM EDT, 45 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 858 PM EDT Sun Aug 21 2022 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-230100- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 858 PM EDT Sun Aug 21 2022 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Tonight. Heavy downpours may lead to localized flooding issues particularly if repetitive storms occur over a location. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional showers and storms, some with heavy downpours are expected on Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Aug 21, 6:47 PM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
647 PM EDT SUN AUG 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND DMG 4 S JUNCTION CITY 39.67N 82.31W
08/21/2022 PERRY OH 911 CALL CENTER
PERRY COUNTY 911 DISPATCH HAS A REPORT OF A
FALLEN TREE AT MONDAY CREEK TOWNSHIP RD AND
TOWNSHIP RD 186. TIME ESTIMATED BY RADAR.
&&Special weather statement, Aug 21, 8:16 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
816 PM EDT Sun Aug 21 2022
WVZ016-018-019-029-220045-
Calhoun WV-Roane WV-Ritchie WV-Gilmer WV-
816 PM EDT Sun Aug 21 2022
...A strong thunderstorm will impact portions of central Calhoun,
southeastern Ritchie, Gilmer and northeastern Roane Counties through
845 PM EDT...
At 816 PM EDT, the public reported a strong thunderstorm near
Arnoldsburg, or near Grantsville, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Public.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Glenville, Grantsville, Arnoldsburg, Cedar Creek State Park, Sand
Fork, Millstone, Stouts Mills, Mount Zion, Newberne, Big Springs,
Stumptown, Tanner, Cedarville and Normantown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3888 8069 3882 8079 3874 8121 3887 8129
3910 8088
TIME...MOT...LOC 0016Z 249DEG 20KT 3884 8111
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
11Special weather statement, Aug 21, 8:49 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Charleston WV
849 PM EDT Sun Aug 21 2022
WVZ028>030-220115-
Lewis WV-Gilmer WV-Braxton WV-
849 PM EDT Sun Aug 21 2022
...A strong thunderstorm will impact portions of southeastern Gilmer,
central Lewis and northeastern Braxton Counties through 915 PM EDT...
At 849 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cedar Creek State Park, or near Glenville, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Glenville, Cedar Creek State Park, Burnsville, Sand Fork, Camden,
Walkersville, Baldwin, Stouts Mills, Sand Run and Cedarville.
This includes Interstate 79 between mile markers 75 and 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
&&
LAT...LON 3884 8040 3876 8084 3889 8090 3908 8056
3885 8039 3884 8039
TIME...MOT...LOC 0049Z 247DEG 25KT 3885 8082
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
11Special weather statement, Aug 21, 9:00 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Charleston WV
900 PM EDT Sun Aug 21 2022
WVZ015-016-018-027-220130-
Calhoun WV-Clay WV-Roane WV-Kanawha WV-
900 PM EDT Sun Aug 21 2022
...A strong thunderstorm will impact portions of south central
Calhoun, northeastern Kanawha, southeastern Roane and northwestern
Clay Counties through 930 PM EDT...
At 859 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clendenin, or 16 miles south of Spencer, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Big Otter, Wallback, Amma, Left Hand, Looneyville and Tariff.
This includes Interstate 79 between mile markers 16 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
&&
LAT...LON 3850 8141 3857 8147 3877 8116 3856 8100
TIME...MOT...LOC 0059Z 247DEG 15KT 3856 8137
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
11Special weather statement, Aug 21, 9:05 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Charleston WV
905 PM EDT Sun Aug 21 2022
WVZ011-020-030>032-040-220130-
Barbour WV-Doddridge WV-Harrison WV-Taylor WV-Lewis WV-Tyler WV-
905 PM EDT Sun Aug 21 2022
...A strong thunderstorm will impact portions of Doddridge, Taylor,
north central Lewis, east central Tyler, northwestern Barbour and
Harrison Counties through 930 PM EDT...
At 904 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lumberport, or near Clarksburg, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clarksburg, Grafton, Bridgeport, Shinnston, Stonewood, Nutter Fort,
Salem, Lumberport, West Union, Anmoore, Enterprise, West Milford,
Lost Creek, Flemington, Valley Falls, Grangeville, Wolf Summit,
Meadland, Tygart Lake State Park and Lima.
This includes the following highways...
Interstate 79 between mile markers 107 and 128.
Route 50 in West Virginia between mile markers 53 and 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
&&
LAT...LON 3951 8074 3947 8071 3947 8064 3944 8060
3945 8058 3943 8058 3943 8054 3944 8051
3946 8051 3947 8048 3943 8028 3939 8020
3941 8011 3939 8009 3940 8003 3944 7996
3943 7996 3910 8012 3915 8077 3953 8078
TIME...MOT...LOC 0104Z 247DEG 15KT 3936 8036
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
11Special weather statement, Aug 21, 9:20 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
920 PM EDT Sun Aug 21 2022
WVZ028-220145-
Braxton WV-
920 PM EDT Sun Aug 21 2022
...A strong thunderstorm will impact portions of eastern Braxton
County through 945 PM EDT...
At 920 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gassaway, or over Sutton, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sutton, Gassaway, Flatwoods, Heaters, Centralia and Falls Mills.
This includes the following highways...
Interstate 79 between mile markers 55 and 73.
Route 19 near mile marker 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
&&
LAT...LON 3865 8051 3861 8055 3859 8080 3871 8083
3884 8054 3877 8047 3873 8046
TIME...MOT...LOC 0120Z 247DEG 15KT 3867 8076
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
11The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 8:16 PM EDT | Special Weather Statement | RLX | Calhoun, Gilmer | 29 min |
| Aug 21, 8:49 PM EDT | Special Weather Statement | RLX | Gilmer, Lewis | 26 min |
| Aug 21, 9:00 PM EDT | Special Weather Statement | RLX | Roane | 30 min |
| Aug 21, 9:05 PM EDT | Special Weather Statement | RLX | Doddridge, Harrison, Taylor | 25 min |
| Aug 21, 9:09 PM EDT | Flash Flood Warning | RLX | Doddridge, Harrison | 3 hr |
| Aug 21, 9:20 PM EDT | Special Weather Statement | RLX | Braxton | 25 min |
| Aug 21, 10:32 PM EDT | Flash Flood Warning | RLX | Barbour, Harrison, Taylor | 3 hr |
| Aug 21, 11:38 PM EDT | Special Weather Statement | RLX | Wirt | 37 min |
| Aug 21, 11:47 PM EDT | Flash Flood Warning | RLX | Jackson, Roane, Wirt | 3 hr |
| Aug 22, 4:02 AM EDT | Flash Flood Warning | RLX | Braxton, Clay, Nicholas | 3 hr |
| Aug 22, 4:37 AM EDT | Special Weather Statement | RLX | Doddridge | 23 min |
Nearby
Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.